Advertisement

Smooth Transonic Flows of Meyer Type in De Laval Nozzles

  • Chunpeng WangEmail author
  • Zhouping Xin
Article
  • 81 Downloads

Abstract

A smooth transonic flow problem is formulated as follows: for a de Laval nozzle, one looks for a smooth transonic flow of Meyer type whose sonic points are all exceptional and whose flow angle at the inlet is prescribed. If such a flow exists, its sonic curve must be located at the throat of the nozzle and the nozzle should be suitably flat at its throat. The flow is governed by a quasilinear elliptic–hyperbolic mixed type equation and it is strongly degenerate at the sonic curve in the sense that all characteristics from the sonic points coincide with the sonic curve and never approach the supersonic region. For a suitably flat de Laval nozzle, the existence of a local subsonic–sonic flow in the convergent part and a local sonic–supersonic flow in the divergent part is proved by some elaborate elliptic and hyperbolic estimates. The precise asymptotic behavior of these two flows near the sonic state is shown and they can be connected to a smooth transonic flow whose acceleration is Lipschitz continuous. The flow is also shown to be unique by an elaborate energy estimate. Moreover, we give a set of infinitely long de Laval nozzles, such that each nozzle admits uniquely a global smooth transonic flow of Meyer type whose sonic points are all exceptional, while the same result does not hold for smooth transonic flows of Meyer type with nonexceptional points.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Anzellotti, G.: Pairings between measures and bounded functions and compensated compactness. Ann. Mat. Pura Appl. 135(4), 293–318 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bae, M., Feldman, M.: Transonic shocks in multidimensional divergent nozzles. Arch. Ration. Mech. Anal. 201(3), 777–840 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bers, L.: Existence and uniqueness of a subsonic flow past a given profile. Commun. Pure Appl. Math. 7, 441–504 (1954)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bers, L.: Mathematical Aspects of Subsonic and Transonic Gas Dynamics. Wiley, New York (1958)zbMATHGoogle Scholar
  5. 5.
    Bitsadze, A.V.: Equations of the Mixed Type. Macmillan Co., New York (1964)zbMATHGoogle Scholar
  6. 6.
    Bitsadze, A.V.: Some Classes of Partial Differential Equations. Gordon and Breach Science Publishers, New York (1988)zbMATHGoogle Scholar
  7. 7.
    Canic, S., Keyfitz, B.L., Lieberman, G.M.: A proof of existence of perturbed steady transonic shocks via a free boundary problem. Commun. Pure Appl. Math. 53(4), 484–511 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cao, W.T., Huang, F.M., Wang, D.H.: Isometric immersions of surfaces with two classes of metrics and negative gauss curvature. Arch. Ration. Mech. Anal. 218(3), 1431–1457 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chen, G.Q., Feldman, M.: Multidimensional transonic shocks and free boundary problems for nonlinear equations of mixed type. J. Am. Math. Soc. 16(3), 461–494 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chen, G.Q., Feldman, M.: Steady transonic shocks and free boundary problems for the Euler equations in infinite cylinders. Commun. Pure Appl. Math. 57(3), 310–356 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Chen, G.Q., Feldman, M.: Global solutions of shock reflection by large-angle wedges for potential flow. Ann. Math. 171(2), 1067–1182 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chen, G.Q., Slemrod, M., Wang, D.H.: Isometric immersions and compensated compactness. Commun. Math. Phys. 294(2), 411–437 (2010)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Chen, S.X.: Stability of transonic shock fronts in two-dimensional Euler systems. Trans. Am. Math. Soc. 357(1), 287–308 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Chen, S.X.: Transonic shocks in 3-D compressible flow passing a duct with a general section for Euler systems. Trans. Am. Math. Soc. 360(10), 5265–5289 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Chen, S.X.: Compressible flow and transonic shock in a diverging nozzle. Commun. Math. Phys. 289(1), 75–106 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Chen, S.X., Yuan, H.R.: Transonic shocks in compressible flow passing a duct for three-dimensional Euler systems. Arch. Ration. Mech. Anal. 187(3), 523–556 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Courant, R., Friedrichs, K.O.: Supersonic Flow and Shock Waves. Interscience Publishers Inc., New York (1948)zbMATHGoogle Scholar
  18. 18.
    Han, Q., Khuri, M.: Smooth solutions to a class of mixed type Monge-Ampère equations. Calc. Var. Partial Differ. Equ. 47, 825–867 (2013)CrossRefzbMATHGoogle Scholar
  19. 19.
    Kuz'min, A.G.: Boundary Value Problems for Transonic Flow. Wiley, West Sussex (2002)Google Scholar
  20. 20.
    Li, J., Xin, Z.P., Yin, H.C.: On transonic shocks in a nozzle with variable end pressures. Commun. Math. Phys. 291(1), 111–150 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Meyer, T.: Über zweidimensionale bewegungsvorgänge in einem gas das mit überschallgeschwindigkeit strömt, Dissertation, G̈ottingen. Forschungsheft des Vereins deutscher Ingenieure 62, 31–67 (1908)Google Scholar
  22. 22.
    Morawetz, C.S.: On the non-existence of continuous transonic flows past profiles I. Commun. Pure Appl. Math. 9, 45–68 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Morawetz, C.S.: On the non-existence of continuous transonic flows past profiles II. Commun. Pure Appl. Math. 10, 107–131 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Morawetz, C.S.: On the non-existence of continuous transonic flows past profiles III. Commun. Pure Appl. Math. 11, 129–144 (1958)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Rassias, J.M.: Lecture Notes on Mixed Type Partial Differential Equations. World Scientific Publishing Co., Inc., Teaneck (1990)CrossRefzbMATHGoogle Scholar
  26. 26.
    Smirnov, M.M.: Equations of Mixed Type. American Mathematical Society, Providence, RI (1978)CrossRefGoogle Scholar
  27. 27.
    Taylor, G.I.: The flow of air at high speed past curved surfaces. Great Britain Aeronautical Research Committee Reports and Memoranda 1381, 1930Google Scholar
  28. 28.
    Wang, C.P.: Continuous subsonic-sonic flows in a general nozzle. J. Differ. Equ. 259(7), 2546–2575 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Wang, C.P., Xin, Z.P.: Optimal Höder continuity for a class of degenerate elliptic problems with an application to subsonic-sonic flows. Commun. Partial Differ. Equ. 36(5), 873–924 (2011)CrossRefzbMATHGoogle Scholar
  30. 30.
    Wang, C.P., Xin, Z.P.: On a degenerate free boundary problem and continuous subsonic-sonic flows in a convergent nozzle. Arch. Ration. Mech. Anal. 208(3), 911–975 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Wang, C.P., Xin, Z.P.: Global smooth supersonic flows in infinite expanding nozzles. SIAM J. Math. Anal. 47(4), 3151–3211 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Wang, C.P., Xin, Z.P.: On sonic curves of smooth subsonic-sonic and transonic flows. SIAM J. Math. Anal. 48(4), 2414–2453 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Wang, C.P., Xin, Z.P.: Regular subsonic–sonic flows in general nozzles. Submitted 2018Google Scholar
  34. 34.
    Xin, Z.P., Yan, W., Yin, H.C.: Transonic shock problem for the Euler system in a nozzle. Arch. Ration. Mech. Anal. 194(1), 1–47 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Yuan, H.R.: On transonic shocks in two-dimensional variable-area ducts for steady Euler system. SIAM J. Math. Anal. 38(4), 1343–1370 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of MathematicsJilin UniversityChangchunPeople’s Republic of China
  2. 2.The Institute of Mathematical SciencesThe Chinese University of Hong KongShatinHong Kong
  3. 3.The Institute of Mathematical Sciences and Department of MathematicsThe Chinese University of Hong KongShatinHong Kong

Personalised recommendations